Acid-reducing medicines may lead to dependency

Jul 01, 2009

Treatment with proton pump inhibitors (PPIs) for eight weeks induces acid-related symptoms like heartburn, acid regurgitation and dyspepsia once treatment is withdrawn in healthy individuals, according to a new study in Gastroenterology, the official journal of the American Gastroenterological Association (AGA) Institute.

"The observation that more than 40 percent of healthy volunteers, who have never been bothered by heartburn, acid regurgitation or dyspepsia, develop such symptoms in the weeks after of PPIs is remarkable and has potentially important clinical and economic implications," said Christina Reimer, MD, of Copenhagen University and lead author of the study. "This study indicates unrecognized aspects of PPI withdrawal and is a very strong indication of a clinically significant acid rebound phenomenon that needs to be investigated in proper patient populations."

The use of PPIs for acid-related symptoms and disorders is extensive and rapidly escalating. While the incidence of new patients being treated with PPIs remains stable, the prevalence of long-term treatment is rising, the reasons for which are not fully known. Studies have shown that up to 33 percent of patients who initiate PPI treatment continue to refill their prescriptions without an obvious indication for maintenance therapy. Rebound acid hypersecretion, defined as an increase in gastric acid secretion above pre-treatment levels following antisecretory therapy, is observed within two weeks after withdrawal of treatment and could theoretically lead to acid-related symptoms such as heartburn, acid regurgitation or dyspepsia that might result in resumption of therapy.

In a randomized double-blind placebo-controlled trial, researchers aimed to determine the clinical relevance of rebound acid hypersecretion in order to establish if long-term treatment with a PPI creates a need for continuous treatment. A total of 120 healthy participants were randomized to 12 weeks of placebo or eight weeks of esomeprazole (40 mg per day) followed by four weeks with placebo. The Gastrointestinal Symptom Rating Scale (GSRS) was filled out weekly.

The symptoms observed in this trial caused mild to moderate discomfort and appeared for the majority of subjects in the first two weeks after withdrawal of therapy. While there were no significant differences between the groups in GSRS scores at baseline, GSRS scores for acid-related symptoms were significantly higher in the PPI group in weeks 10, 11 and 12. Of those randomized to PPIs, 44 percent reported at least one relevant acid-related symptom in weeks nine through 12 compared to 15 percent in the placebo group. The proportion reporting dyspepsia, heartburn or acid regurgitation in the PPI group was 22 percent in week 10, 22 percent in week 11 and 21 percent in week 12. Corresponding figures in the placebo group were 7 percent, 5 percent and 2 percent.

"We find it highly likely that the symptoms observed in this trial are caused by rebound acid hypersecretion and that this phenomenon is equally relevant in patients treated long term with PPIs. If rebound acid hypersecretion induces acid-related symptoms, this might lead to PPI dependency. Our results justify the speculation that PPI dependency could be one of the explanations for the rapidly and continuously increasing use of PPIs," Dr. Reimer added.

More information: To learn more about heartburn and gastroesophageal reflux disease, read the AGA Institute patient brochure on this topic at www.gastro.org/patient .

Source: American Gastroenterological Association (news : web)

Explore further: Recorded Ebola deaths top 7,000

add to favorites email to friend print save as pdf

Related Stories

Aspirin, acid blocker a-day keeps GI bleeding

Aug 11, 2008

For patients with clogged heart arteries who take long-term, low-dose aspirin to prevent a cardiac event, adding a stomach acid-blocking drug to their daily routine has been shown to reduce their risk for upper gastrointestinal ...

Study compares 2 nonsurgical treatments for reflux disease

Jan 19, 2009

Two non-surgical, non-pharmacological treatments for gastroesophageal reflux disease (GERD) both appear effective in reducing medication use and improving voice and swallowing symptoms, according to a report in the January ...

Obesity linked to acid reflux disease

Dec 12, 2006

According to a new article in The American Journal of Gastroenterology, gastroesophageal reflux disease (GRD), more commonly known as, acid reflux, is linked to obesity. Since (GRD) is strongly associated with more seriou ...

Recommended for you

Recorded Ebola deaths top 7,000

21 hours ago

The worst Ebola outbreak on record has now killed more than 7,000 people, with many of the latest deaths reported in Sierra Leone, the World Health Organization said as United Nations Secretary-General Ban ...

Liberia holds Senate vote amid Ebola fears (Update)

Dec 20, 2014

Health workers manned polling stations across Liberia on Saturday as voters cast their ballots in a twice-delayed Senate election that has been criticized for its potential to spread the deadly Ebola disease.

Evidence-based recs issued for systemic care in psoriasis

Dec 19, 2014

(HealthDay)—For appropriately selected patients with psoriasis, combining biologics with other systemic treatments, including phototherapy, oral medications, or other biologic, may result in greater efficacy ...

Bacteria in caramel apples kills at least four in US

Dec 19, 2014

A listeria outbreak believed to originate from commercially packaged caramel apples has killed at least four people in the United States and sickened 28 people since November, officials said Friday.

Steroid-based treatment may answer needs of pediatric EoE patients

Dec 19, 2014

A new formulation of oral budesonide suspension, a steroid-based treatment, is safe and effective in treating pediatric patients with eosinophilic esophagitis (EoE), according to a new study in Clinical Gastroenterology and Hepatology, the official clinical practice journal ...

User comments : 0

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.